Alert archive / California / Flash Flood Warnings in 2005

Flash Flood Warning 24, NWS Las Vegas, NV

July 29, 2005San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 29, 2005, 12:45 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2005, 12:45 PM PDT (19:45 UTC)
Expired
Jul 29, 2005, 3:45 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 150 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 7.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2005-07-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2005-07-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2871 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 291945
FFWVEF
CAC071-292245-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
1245 PM PDT FRI JUL 29 2005

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 345 PM PDT

* AT 1240 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  HEAVY RAIN FROM A THUNDERSTORM NEAR TWENTYNINE PALMS. THE STORM 
  WAS MOVING NORTH AT 5 MPH...AND ADDITIONAL STORMS WERE DEVELOPING 
  ON THE MOUNTAINS SOUTH OF TWENTYNINE PALMS.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO TWENTYNINE
  PALMS MCAS.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND WASHES...HIGHWAYS AND UNDERPASSES.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3410 11623 3404 11602 3436 11577 3449 11618

$$

MORGAN
2 follow-up statements
000
WGUS75 KVEF 292042
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
140 PM PDT FRI JUL 29 2005

CAC071-292245-
SAN BERNARDINO CA-
140 PM PDT FRI JUL 29 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 345 PM PDT FOR SOUTH 
CENTRAL SAN BERNARDINO COUNTY...

AT 137 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS REDEVELOPING OVER THE MOUNTAINS NEAR 
TWENTYNINE PALMS...AND MOVING NORTHEAST AT 15 MPH.

ADDITIONAL RAINFALL AMOUNTS OF ONE INCH ARE POSSIBLE IN THE 
TWENTYNINE PALMS AREA. THIS MAY CAUSE FLOODING OF HIGHWAY 62 OR 
AMBOY ROAD.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3410 11623 3404 11602 3436 11577 3449 11618

$$

MORGAN
000
WGUS75 KVEF 292156
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
256 PM PDT FRI JUL 29 2005

CAC071-292245-
SAN BERNARDINO CA-
256 PM PDT FRI JUL 29 2005

...A FLASH FLOOD WARNING CONTINUES UNTIL 345 PM PDT FOR SOUTH 
CENTRAL SAN BERNARDINO COUNTY...

AT 250 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS DEVELOPING OVER QUEEN MOUNTAIN SOUTH OF 
TWENTYNINE PALMS. THESE STORMS WERE MOVING NORTHEAST OFF THE 
MOUNTAIN INTO AREAS WHICH HAVE ALREADY SEEN SEVERAL THUNDERSTORMS 
THIS AFTERNOON. 

THE THUNDERSTORMS WILL MOVE NEAR TWENTYNINE PALMS...AFFECTING 
HIGHWAY 62 AND AMBOY ROAD NEAR AND EAST OF TOWN.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

LAT...LON 3410 11623 3404 11602 3436 11577 3449 11618

$$

MORGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 29, 11:01 AM PDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jul 29, 11:01 AM PDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1101 AM PDT FRI JUL 29 2005

.SYNOPSIS...AN AREA OF HIGH PRESSURE WILL REMAIN OVER THE FOUR
CORNERS REGION THROUGH THE WEEKEND. FLOW FROM THE SOUTH AND
SOUTHEAST AROUND THE HIGH PRESSURE WILL ENSURE THAT MOISTURE WILL
REMAIN PLENTIFUL OVER THE AREA. THIS WILL ALLOW FOR THUNDERSTORMS
EACH AFTERNOON THROUGH THE WEEKEND ALONG WITH SEASONABLE
TEMPERATURES.
&&

.UPDATE...AFTER FURTHER CONSIDERATION...HAVE DECIDED TO ISSUE A
FLASH FLOOD WATCH FOR MOHAVE AND CLARK COUNTIES. STEERING FLOW IS
WEAKEST AND MOISTURE RICHEST IN MOHAVE COUNTY...FAVORING SLOW MOVING
HEAVY RAIN PRODUCERS. FOR CLARK COUNTY...THE LAS VEGAS CONVERGENCE
ZONE IS SETTING UP...AND REPEAT DEVELOPMENT/TRAINING WILL BE
POSSIBLE.
&&

.PREV DISCUSSION...
240 AM PDT FRI JUL 29 2005

.SHORT TERM...SKIES HAVE BEGUN TO CLEAR OVER THE SOUTHERN AREAS OF
THE CWA WITH A FEW LIGHT SHOWERS REMAINING ACROSS CENTRAL NYE
COUNTY. WATER VAPOR IMAGERY SHOWING A DRIER MID LEVEL SOUTHWEST FLOW
PUSHING INTO CALIFORNIA AHEAD OF A WEAK UPPER LOW. LOW LEVELS STILL
REMAIN RATHER MOIST WITH DEW POINTS CURRENTLY IN THE 50S OVER MOST
AREAS. AM A LITTLE CONCERNED ABOUT THE DRYING AND WARMING AT THE MID
LEVELS WHICH MAY SUPPRESS THUNDERSTORMS SOMEWHAT TODAY...BUT WITH
THE AMPLE AMOUNTS OF LOW LEVEL MOISTURE...WE WILL STILL SEE
THUNDERSTORMS TODAY...BUT PROBABLY A LITTLE LESS WIDESPREAD AS
THURSDAY. SOUTH TO SOUTHEAST FLOW BECOMES A LITTLE STRONGER SATURDAY
WHICH SHOULD RE-OPEN THE DOOR FOR ADDITIONAL LOW LEVEL MOISTURE.
THINK THUNDERSTORM COVERAGE WILL BE GREATER ON SATURDAY AND AGAIN ON
SUNDAY.

.LONG TERM...RIDGE TO REMAIN OVER THE DESERT SOUTHWEST THROUGH THE
LONG TERM. ALTHOUGH CENTER OF RIDGE PER CURRENT LONG TERM MODELS IS
NO LONGER OVER THE FOUR CORNERS AS MODELS SHOWING A MUCH BROADER
RIDGE WITH A VARYING POSITION OF CENTER NEXT WEEK. HOWEVER OVERALL
PATTERN OF RIDGE OVER THE AREA WILL ALLOW FOR LIGHT FLOW ALOFT.
MOISTURE OVER THE AREA WILL REMAIN AS LITTLE OUTLET SEEN TO SHIFT IT
EAST...AND GENERAL FLOW STILL ALLOWS FOR ADDITIONAL MOISTURE AT
TIMES SHIFTING INTO THE CWA FROM OLD MEXICO. WILL CONTINUE CURRENT
FORECAST OF ISOLATED/SCATTERED THUNDERSTORMS THROUGH THE LONG TERM
WITH FINE TUNING HAVING TO WAIT UNTIL SHORT TERM. TEMPS CONTINUE TO
BE NEAR TO A LITTLE BELOW NORMAL DUE TO MOISTURE/AFTERNOON...EVENING
CLOUDS/SHOWERS.

.AVIATION...TAF ADEQUATELY COVERS ALL EXPECTED WEATHER AT KLAS.
EXPECT THUNDERSTORMS TO ONCE AGAIN FORM AFTERNOON/EVENING ACROSS ALL
ROUTE CORRIDORS WITH ACTIVITY POSSIBLE AGAIN OVER KLAS VALLEY.
ERRATIC WINDS...BRIEF HEAVY RAIN MAY ACCOMPANY THESE STORMS AS THEY
MOVE THROUGH THE VALLEY WHICH WILL NEED TO BE MONITORED DURING THE
DAY.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...FLASH FLOOD WATCH NVZ016>022 UNTIL 10 PM.
.AZ...FLASH FLOOD WATCH AZZ001>003-036 UNTIL 10 PM.
.CA...FLASH FLOOD WATCH CAZ029 UNTIL 10 PM.
&&

MORGAN/GORELOW/JENSEN
Hazardous weather outlook, Jul 29, 11:26 AM PDT, 1 hour 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
1126 AM PDT FRI JUL 29 2005

AZZ001>003-036-CAZ026>029-NVZ014>022-301400-
DEATH VALLEY NATIONAL PARK CA-ESMERALDA AND CENTRAL NYE COUNTY NV-
LAKE HAVASU AND FORT MOHAVE AZ-LAKE MEAD NATIONAL RECREATION AREA AZ-
LAKE MEAD NATIONAL RECREATION AREA NV-LAS VEGAS VALLEY NV-
LINCOLN COUNTY NV-NORTHEAST CLARK COUNTY NV-NORTHWEST DESERTS AZ-
NORTHWEST PLATEAU AZ-
OWENS VALLEY AND ADJACENT EASTERN SIERRA SLOPES CA-
SAN BERNARDINO COUNTY DESERTS CA-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY CA-SHEEP RANGE NV-
SOUTHERN CLARK COUNTY NV-SPRING MOUNTAINS-RED ROCK CANYON NV-
WESTERN CLARK AND SOUTHERN NYE COUNTY NV-
1126 AM PDT FRI JUL 29 2005

.TODAY...FRIDAY.

A FLASH FLOOD WATCH IS IN EFFECT FOR CLARK COUNTY NV AND MOHAVE
COUNTY AZ UNTIL 10 PM TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED
OVER THE AREA THIS AFTERNOON AND EVENING. IN ADDITION TO GUSTY WINDS
AND HAIL...SOME OF THE STRONGER STORMS WILL BE CAPABLE OF PRODUCING
HEAVY RAIN ON THE ORDER OF ONE TO TWO INCHES IN LESS THAN AN
HOUR...WHICH MAY LEAD TO FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

A MOIST UNSTABLE AIRMASS WILL CONTINUE TO SUPPORT SCATTERED AFTERNOON
AND EVENING THUNDERSTORMS ACROSS THE FORECAST AREA. THIS WILL RESULT
IN A RISK OF SEVERE WEATHER SATURDAY AND SUNDAY IN THE FORM OF HEAVY
RAIN AND STRONG THUNDERSTORM-INDUCED WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY.

RUNK

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 11:45 AM PDTSevere Thunderstorm WarningVEFSan Bernardino30 min
Jul 29, 12:56 PM PDTFlash Flood WarningVEFSan Bernardino2 hr
Jul 29, 2:47 PM PDTSevere Thunderstorm WarningVEFSan Bernardino43 min
Jul 29, 3:42 PM PDTFlash Flood WarningVEFSan Bernardino3 hr

Nearby

Flash Flood Warnings in California, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.